PDA

View Full Version : Amitriptyline Dosage Confusion



SB_83
04-01-16, 08:58
I went to the doctors last week and asked if they could increase my Amitriptyline dosage as I take 10mg every morning for migraine prevention as it does help, but no quite enough. She said that's fine I'll increase the dosage to 20mg, so take 2 10mg pills together at night. I said I always take mine in the morning and feel ok. She said don't take 20mg in the morning as it might make me a bit drowsy, take 10mg in the morning then take another 10mg at night.

My question is by taking one in the morning and one at night, is it going to have the same effect as taking 2 10mg together at once, would it be more powerful taking 2 pills at the same time?

angels22165
04-01-16, 10:37
Hi I'm on Amitriptyline 70mg for anxiety and take at night and a colleague at work is on 50mg and takes at night. I think you will be fine taking the 20mg in the morning but could cause drowsiness that's why your GP said 10 in morning and 10 at night just incase. I would take them both at night x

SB_83
04-01-16, 16:55
But will the effect be more powerful taking them together? Or the same spread out?

angels22165
04-01-16, 22:43
Think it would be the same has your body will have the same amount of drug over 24 hours it just will be a top up for the next 24 hours, that's why when you stop a medication it doesn't really tell until your ready for the next dose, give it a try and see which works best for you.

Sparkling_Fairy
07-01-16, 02:18
It's a slow release drug, so the 10mg will still be in your system when you take an additional 10mg. Should have the same effect. In fact that way a higher dose will stay in your system longer.
Interesting that you say it worked, but not quite enough. I'm taking it for migraine prevention for 2 weeks now, and only now I'm starting to notice that sometimes it nips one in the bud, but it's not quite effective enough yet. I'm back to my GP in 2 weeks to discuss and see if I need to up my dosage

MyNameIsTerry
07-01-16, 08:19
It's got a half life of 10-50 hours. That's the time it takes to be reduced by 50%. Within this time there will also be a distribution time as well, the time it takes for the drug to reach it's peak in your blood plasma.

So, if you take 2 doses together, they will distribute and eliminate along the same timescales because it is not dose-dependant. For example, if you take 20mg at the same time, you will get 20mg which will decrease to 10mg over that 10-50 hours. If you stagger you dose by taking 10mg AM and 10mg PM, you won't ever get 20mg all in one go unless you overlap the doses so that they both combine in their peak plasma distribution phases. (which would be unlikely since this is normally a matter of hours, nowhere near the half life minimums). Finding the peak plasma times seems complicated according to Drugs.com's professional section, with it being a TCA, so that might explain why I can't see one when I normally do for SSRI/SNRI's on the same sites.

That's a pretty wide half life for a drug, especially with such a low minimum. It seems to be affected by certain liver enzymes and patients are categorised into 4 groups. One of them covers 77-92% of people, known as "extensive metabolisers", are those seen to have a normal metabolism for the drug. This will mean they will be someone inside that half life range, usually at a Mean average point.

---------- Post added at 07:19 ---------- Previous post was at 07:04 ----------


It's a slow release drug, so the 10mg will still be in your system when you take an additional 10mg. Should have the same effect. In fact that way a higher dose will stay in your system longer.


Unfortunately, that won't be the case since the drug will reach peak plasma concentration within so many hours but also be getting eliminated so that at it's half life, 50% has been lost. Adding another dose on top won't slow that down, it's not connected to the drug, it's based on your renal ability for the normal elimination of toxins. Given the long half, it would be a problem if not.

It will overlap the doses though which will cause a full 100% of one dose to be added onto whatever % is left of the other. Is that what you meant? Similar thing I guess, just not the full 20mg but if the GP is aiming for somewhere inbetween, it will do the trick.

Sparkling_Fairy
07-01-16, 17:07
It's got a half life of 10-50 hours. That's the time it takes to be reduced by 50%. Within this time there will also be a distribution time as well, the time it takes for the drug to reach it's peak in your blood plasma.

So, if you take 2 doses together, they will distribute and eliminate along the same timescales because it is not dose-dependant. For example, if you take 20mg at the same time, you will get 20mg which will decrease to 10mg over that 10-50 hours. If you stagger you dose by taking 10mg AM and 10mg PM, you won't ever get 20mg all in one go unless you overlap the doses so that they both combine in their peak plasma distribution phases. (which would be unlikely since this is normally a matter of hours, nowhere near the half life minimums). Finding the peak plasma times seems complicated according to Drugs.com's professional section, with it being a TCA, so that might explain why I can't see one when I normally do for SSRI/SNRI's on the same sites.

That's a pretty wide half life for a drug, especially with such a low minimum. It seems to be affected by certain liver enzymes and patients are categorised into 4 groups. One of them covers 77-92% of people, known as "extensive metabolisers", are those seen to have a normal metabolism for the drug. This will mean they will be someone inside that half life range, usually at a Mean average point.

---------- Post added at 07:19 ---------- Previous post was at 07:04 ----------



Unfortunately, that won't be the case since the drug will reach peak plasma concentration within so many hours but also be getting eliminated so that at it's half life, 50% has been lost. Adding another dose on top won't slow that down, it's not connected to the drug, it's based on your renal ability for the normal elimination of toxins. Given the long half, it would be a problem if not.

It will overlap the doses though which will cause a full 100% of one dose to be added onto whatever % is left of the other. Is that what you meant? Similar thing I guess, just not the full 20mg but if the GP is aiming for somewhere inbetween, it will do the trick.

I don't have that much in-depth knowledge to be honest ;)
But that is what I meant. I know the full 10mg won't be in the system anymore, but it's not that fast acting that it will be completely gone already. So the other 10mg will be added on to what's still left in the system.

Either way, I would check with the GP and ask the question. I'm sure they know best :)